Colorado, 2012Wildfire in Colorado, May 13 to 31, 2012
May 13 to 31, 2012 · NWS GJT · 2 events in 2 counties and zones
The Little Sand wildfire was started 13 miles northwest of Pagosa Springs on May 13th by lightning. This fire burned 24,900 acres along the Piedra River and Weminuche valleys through mid July, before being considered fully contained.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Little Sand wildfire was started 13 miles northwest of Pagosa Springs on May 13th by lightning. This fire burned 24,900 acres along the Piedra River and Weminuche valleys through mid July, before being considered fully contained. Structures were threatened during this time frame but none were lost.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 13, 1:42 PM MST, 2 hours 18 minutes earlier.
Area forecast discussion, May 13, 1:42 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
242 PM MDT SUN MAY 13 2012
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 242 PM MDT SUN MAY 13 2012
UPPER LEVEL DISTURBANCE HAS TRIGGERED SHOWERS WITH A FEW THUNDERSTORMS
FROM THE SOUTH FACING ABAJO MOUNTAINS TO THE SAN JUANS. QG CHARTS
INDICATE THAT UPWARDS MOTION OVER SOUTHWEST COLORADO WILL BE SHIFTING
INTO NEW MEXICO EARLY THIS EVENING WITH SUBSIDENCE FOLLOWING BEHIND
THE TROUGH AXIS. A SECONDARY AREA OF CONVECTION IS OVER THE HIGHER
TERRAIN OF NW COLORADO...BUT ACTIVITY IS ALREADY WANING AS MID
LEVEL DRYING AND SUBSIDENCE ALOFT HAS SPREAD INTO THE NW COLORADO
CORNER. AS THE SHORT WAVE CONTINUES TO MOVE DOWNSTREAM...EXPECT
SHOWERS AND STORMS TO BE WANING BEFORE SUNSET. CONSIDERABLE
CONVECTIVE DEBRIS CLOUD COULD BRING A COLORFUL SUNSET TO FINISH
MOMS DAY SO ENJOY.
OVERNIGHT AND MONDAY...AMPLIFIED RIDGE AXIS OVER THE GREAT BASIN
TONIGHT SHIFTS EAST AND WILL BE POSITIONED OVER UTAH ON MONDAY.
SUBSIDENCE ALOFT AND DRIER AIR REDUCES CONVECTIVE POTENTIAL TO
NEAR ZERO ON MONDAY AFTERNOON. ASIDE FROM A FEW FLAT CUMULUS
CLOUDS OVER THE MOUNTAIN RIDGES...EXPECT A BRIGHT SUNSHINE DAY
WITH TEMPERATURES A FEW DEGREES HIGHER.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 242 PM MDT SUN MAY 13 2012
A RIDGE OF HIGH PRESSURE WILL DOMINATE THE REGION THROUGH THURSDAY.
AFTERNOON TEMPERATURES WILL BE 10 TO 15 DEGREES ABOVE NORMAL. DRY
CONDITIONS WILL LIMIT LATE DAY STORMS MAINLY TO THE MOUNTAINS CLOSE
TO THE CONTINENTAL DIVIDE...WITH GUSTY OUTFLOW WINDS AND LIGHTNING
THE MAIN CONCERN FROM THESE STORMS. ONE PACIFIC DISTURBANCE WORKS
THROUGH THE RIDGE ON WEDNESDAY PERHAPS ENHANCING LATE-DAY STORMS
OVER THE NORTHERN MTNS.
ON THURSDAY THE RIDGE BEGINS TO SHIFT EAST AS A DEEPER TROUGH WORKS
INTO THE GREAT BASIN. GUSTY AFTERNOON SW WINDS WILL COMBINE WITH DRY
CONDITIONS FOR POTENTIAL FIRE WEATHER HAZARDS THURSDAY AND
ESPECIALLY FRIDAY. AFTERNOON TEMPERATURES LOWER AROUND 5 DEGREES
FRIDAY AND INTO THE WEEKEND AS A BROAD DISORGANIZED TROUGH IS OVER
THE WEST. MARGINAL MOISTURE KEEPS MOST STORMS LIMITED TO THE HIGHER
TERRAIN...THOUGH SOME SHOWERS COULD LINGER INTO THE OVERNIGHT HOURS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON)
ISSUED AT 242 PM MDT SUN MAY 13 2012
CONVECTIVE SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUES TO BE THE
MAIN AVIATION HAZARD ACROSS THE FORECAST AREA. THE MAJORITY OF
CONVECTION WILL OCCUR OVER SOUTHWEST COLORADO AND EAST OF LINE
BETWEEN KRIL-KCAG. GUSTY OUTFLOW WINDS WILL BE THE PRIMARY HAZARD
FROM CONVECTION...ALTHOUGH MOUNTAIN TOPS MAY BECOME OBSCURED FROM
PASSING STORMS. SHOWER AND STORMS WILL BE DIMINISHING THIS EVENING
WITH CONDITIONS TRENDING TOWARD SKC OVERNIGHT.
NO SHOWERS OR THUNDERSTORMS ARE EXPECTED ACROSS ERN UTAH AND WRN
COLORADO ON MONDAY AND THEREFORE WIDESPREAD VFR CONDITIONS PERSIST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...PF
LONG TERM...JOE
AVIATION...PF
Hazardous weather outlook, May 13, 5:12 AM MST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
612 AM MDT SUN MAY 13 2012
COZ001>014-017>023-UTZ022>025-027>029-141212-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
612 AM MDT SUN MAY 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS ARE EXPECTED TO DEVELOP THIS MORNING OVER THE
HIGHER TERRAIN WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
THIS AFTERNOON MAINLY OVER THE MOUNTAINS. SHOWER ACTIVITY WILL
DIMINISH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED LATE DAY THUNDERSTORMS ARE EXPECTED OVER THE SAN JUAN
MOUNTAINS OF SOUTHWEST COLORADO ON MONDAY AND TUESDAY. SOME ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON
WEDNESDAY...MAINLY OVER THE MOUNTAINS. INCREASING SOUTHWEST FLOW WILL
COMBINE WITH LOW RELATIVE HUMIDITIES RAISING FIRE WEATHER CONCERNS ON
FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...REPORTS TO
THE NATIONAL WEATHER SERVICE OF SIGNIFICANT PRECIPITATION OR
STRONG WINDS WILL BE GREATLY APPRECIATED.
Wildfire, Southwestern San Juan Mountains
- When
- May 13, 4:00 PM MST to May 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Little Sand wildfire was started May 13th northwest of Pagosa Springs and burned 24,900 acres along and above the Piedra and Weminuche valleys. Twenty structures, including outbuldings, were threatened but not lost during this fire. Several road and recreational areas were closed due to the proximity of the fire. During the early stages of this fire, nightly down-valley winds created air quality problems along the valleys and the Highway 160 corridor.
Wildfire, San Juan River Basin
- When
- May 13, 4:00 PM MST to May 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
The Little Sand wildfire was started May 13th northwest of Pagosa Springs and burned 24,900 acres along and above the Piedra and Weminuche valleys. Twenty structures, including outbuldings, were threatened but not lost during this fire. Several road and recreational areas were closed due to the proximity of the fire. During the early stages of this fire, nightly down-valley winds created air quality problems along the valleys and the Highway 160 corridor.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 13, 20121 death · 3 injured · 3 events
- Wildfire in Arizona, May 13 to 31, 20128 injured · 1 event
- Tornado and Hail in New Mexico, May 13, 2012$1,000 · EF1 · 5 events
- Flash Flooding and Hail in New Mexico, May 13, 20121 in hail · 8 events
- Hail in New Mexico, May 13, 20121.25 in hail · 6 events
- Damaging Winds in Texas, May 13 to 14, 201267 kt wind · 6 events
- Damaging Wind and Heavy Rain in Florida, May 13, 2012$500 · 4 events
- Damaging Wind in Alabama, May 13, 201261 kt wind · 3 events
- Hail in Colorado, May 13, 20121 in hail · 2 events
- Waterspout in Gulf of Mexico, May 13, 20121 event
- Tornado in Alabama, May 13, 2012EF0 · 1 event
- Hail in Georgia, May 13, 20121 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471802, 471805.